High Wind, Grant
- When
- May 15, 4:00 PM CST to 7:00 PM CST
- Where
- Grant forecast zone
- Measured
- 37 kt (43 mph) estimated sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
A strong cold front moved through southcentral North Dakota on the evening of May 15, 2004. At its peak, the wind was sustained at 43 mph and gusted to 53 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong cold front moved through southcentral North Dakota on the evening of May 15, 2004. At its peak, the wind was sustained at 43 mph and gusted to 53 mph. Within a few hours after the front passed through the strong winds diminished.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 15, 2:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SAT MAY 15 2004 .SHORT TERM... A FAST MOVING SHORTWAVE AND COLD FRONT WILL ENTER CENTRAL ND EARLY THIS EVENING. MID AND UPPER LEVELS ARE QUITE COLD...AND SOME THUNDERSTORMS COULD BECOME SEVERE WITH HAIL...EVEN THROUGH STORM TOPS ARE NOT VERY HIGH. ALSO DRY LOWER LAYERS COULD ENHANCE EVAPORATION AND CAUSE STRONG SURFACE WINDS. ON SUNDAY A DEVELOPING SURFACE LOW IN THE CENTRAL PLAINS WILL CAUSE A MOIST EASTERLY FLOW WITH CHANCE OF PRECIPITATION ACROSS THE SOUTHERN PART OF THE FORECAST AREA. THEN A DIGGING WEST COAST TROUGH WILL PUSH ANOTHER SURFACE LOW INTO THE REGION TUESDAY NIGHT. .LONG TERM... SHORT TERM PATTERN CONTINUES INTO THE LONG TERM...WITH PERIODIC SHORTWAVES PASSING THROUGH THE REGION. MID LEVEL FLOW BECOMES SOUTHWEST LATE FRIDAY...SO THERE WILL BE MORE MOISTURE AVAILABLE. TEMPERATURES WILL BE NEAR SEASONAL...TO SLIGHTLY BELOW. I ONLY TWEAKED TEMPERATURES AND POPS A LITTLE TO MATCH SURROUNDING OFFICES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && LM/SHULZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1130 AM CDT SAT MAY 15 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161530- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 1130 AM CDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN WESTERN AND CENTRAL NORTH DAKOTA. THE MAIN THREAT WILL BE STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING. SHULZ
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393885, 5393886, 5393887, 5393888, 5393889.